SciELO - Scientific Electronic Library Online

 
vol.26 issue6Activity of praziquantel against Hymenolepis nana, at different development stages, in experimentally infected miceHuman rabies: neuropathological study of thirty cases author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Journal

Article

Indicators

Related links

Share


Revista do Instituto de Medicina Tropical de São Paulo

On-line version ISSN 1678-9946

Rev. Inst. Med. trop. S. Paulo vol.26 no.6 São Paulo Nov./Dec. 1984

http://dx.doi.org/10.1590/S0036-46651984000600009 

Acute renal failure after rifampicin

 

Insuficiência renal aguda por rifampicina

 

 

Adriana WeinbergI; Antonio A. BaroneI; Luis B. SaldanhaII; Mario ShiromaI

IClínica de Doenças Infecciosas e Parasitárias do Hospital das Clínicas da Faculdade de Medicina da Universidade de São Paulo, Brasil
IIDepartamento de Patologia da Faculdade de Medicina da Universidade de São Paulo

 

 


SUMMARY

A patient with miliary tuberculosis and a chronic urogenital focus is described, who had a borderline renal function at diagnosis and developed overt renal failure upon daily treatment with rifampin (RMP), isoniazid (INH) and ethambutol (EMB). This is the first Brazilian report of BMP induced renal damage. A renal biopsy taken on the third day of oliguria showed recent tubular necrosis with acute interstitial inflammation and granuloma formation. The aspect of the granulomatous lesion hightly suggested drug etiology because of the lack of palisading, high incidence of neutrophils and absence of facid-fast bacilli. This is the first presentation of an acute granulomatous interstitial nephritis probably due to RMP. Furthermore the pathogenesis of the renal damage caused by tuberculosis and RMP are discussed.


RESUMO

Apresentamos um paciente com tuberculose miliar a partir de um foco crônico urogenital. Em sua entrada no hospital tinha uma função renal limítrofe e desenvolveu franca insuficiência renal na vigência da terapêutica específica constituída por RMP, INH e EMB. Bióp-sia renal realizada no 3° dia de uremia revelou necrose tubular recente, com inflamação intersticial aguda, permeada por granulomas. As formações granulomatosas foram altamente sugestivas de reação alérgica à droga devido à ausência de paliçadas, alta incidência de neutrófilos e o não encontro de bacilos-álcool-ácido-resistentes. Esta é a primeira descrição de nefrite intersticial granulomatosa provavelmente causada pela RMP.
São discutidos os principais aspectos fisiopatogênicos da insuficiência renal causada pela tuberculose acrescida dos efeitos nefrotóxicos da RMP.


 

 

Texto completo disponível apenas em PDF.

Full text available only in PDF format.

 

ACKOWLEDGEMENTS

We are indebted to Dr. Rubin M. Tuder for technical assistance and valuable suggestions.

We would also like to thank Ms. Jeaine Rachel de Souza for type-writing.

 

REFERENCES

1. HERMAN, L. B.; ANTONOVYCH, T. T. & DUKE, Y. — Glomerular abnormalities in tuberculosis. Arch. Path. 69: 278-285, 1960.         [ Links ]

2. COCHRAN, M.; MOORHEAD, P. Y. & PLATTI, M. — Permanent renal damage with rifampicin. Lancet 1: 1428, 1975.         [ Links ]

3. DECROIX, G.; PTJJET, J. C; HOMBERG, J. C; FEUDMAN, A. & KLEINKNECHT, D. — Insuffisance Renale Aigüe due à la Rifampicine. Nouv. Presse Méd. 2: 2093-2096, 1973.         [ Links ]

4. GIRLING, D. Y. — Clinical observation on adverse reactions. Scand J. Resp. Dis. (Suppl.) 84: 119-124, 1973.         [ Links ]

5. KLEINKNECHT, D.; HOMBERG, J. C. & DECROIX, G. — Acute renal failure after rifampicin. Lancet 1: 1238-1239, 1972.         [ Links ]

6. KUMAR, S.; MEHTA, J. A. & TRIVEDI, H. L. — Light-chain proteinuria and reversible renal failure in rifampin — treated patients with tuberculosis. Chest 70: 564-565, 1974.         [ Links ]

7. MALLINSON, W. J. W.; FULLER, R. W.; LEVISON, D. A.; BAKER, L. R. I. & CATTELL, W. R. — Diffuse interstitial renal tuberculosis — an unusual cause of renal failure. Q. J. Med. 198: 137-148, 1981.         [ Links ]

8. MEDLAR, E. M. — Cases of renal infection in pulmonary tuberculosis: evidence of healed tuberculous lesions. Amer. J. Pathol. 2: 401-414, 1926.         [ Links ]

9. NESSI, R.; BONOLDI, G. L.; REDAELLI, B. & FI-LIPPO, G. di. — Acute renal failure after rifampicin: A case report and survey of the literature. Nephron 16: 148-159, 1976.         [ Links ]

10. NEYER, V.; MAHR, G.; KIESLER, J. & BÜRGIN, M. — Akutes Nierenversagen nach Rifampicinbehandlung. Ther. Gegenw. 119: 689-704, 1980.         [ Links ]

11. QUNIBI, W. J.; GODWIN, J. & EKNOYANI, G. — Toxic nephropathy during continuous rifampicin therapy. South. Red. J. 73: 791-792, 1980.         [ Links ]

12. ROSSI, E. & MONTAGNA, G. — Insuficienza renale acuta da rifampicina. Min. Med. 65: 3319-3322, 1978.         [ Links ]

13. ROYLANCE, J.; PENRY, J. B.; DAVIES, E. R. & ROBERTS, M. — The radiology of tuberculosis of the urinary tract. Clin. Radiol. 21: 163-170, 1970.         [ Links ]

14. SEUFERT, C D. — Acute renal failure after rifampicin therapy. Scand. J. Resp. Dis. (Suppl.) 84: 174-179, 1973.         [ Links ]

15. TARCHINI, R.; MIOLI, V.; RAGAIOLO, M.; FIGUS, S. & LOMBARDO, V. — Insufficienza renale acuta e rifampicina: esperienza di 2 casi con osservazione clinica e isotologica. G. Clin. Med. 62: 485-494, 1981.         [ Links ]

 

 

Recebido para publicação em 4/1/1984.

Creative Commons License All the contents of this journal, except where otherwise noted, is licensed under a Creative Commons Attribution License